Lower bounds for (MODp - MODm) circuits

Vince Grolmusz, Gábor Tardos

Research output: Contribution to journalArticle

14 Citations (Scopus)

Abstract

Modular gates are known to be immune for the random restriction techniques of Ajtai (1983), Furst, Saxe, and Sipser (1984), Yao (1985), and Hastad (1986). We demonstrate here a random clustering technique which overcomes this difficulty and is capable of proving generalizations of several known modular circuit lower bounds of Barrington, Straubing, and Therien (1990), Krause and Pudlak (1994), and others, characterizing symmetric functions computable by small (MODp, ANDt, MODm) circuits. Applying a degree-decreasing technique together with random restriction methods for the AND gates at the bottom level, we also prove a hard special case of the constant degree hypothesis of Barrington, Straubing, and Therien (1990) and other related lower bounds for certain (MODp, MODm, AND) circuits. Most of the previous lower bounds on circuits with modular gates used special definitions of the modular gates (i.e., the gate outputs one if the sum of its inputs is divisible by m or is not divisible by m) and were not valid for more general MODm gates. Our methods are applicable, and our lower bounds are valid for the most general modular gates as well.

Original languageEnglish
Pages (from-to)1209-1222
Number of pages14
JournalSIAM Journal on Computing
Volume29
Issue number4
DOIs
Publication statusPublished - Jan 1 2000

    Fingerprint

ASJC Scopus subject areas

  • Computer Science(all)
  • Mathematics(all)

Cite this